Background: Propylthiouracil (PTU) therapy is associated with a variety of adverse reactions, among the most rare being interstitial pneumonia. To date, this has been reported in four Asian patients with autoimmune hyperthyroidism. Here we describe a Caucasian woman who developed a bronchiolitis obliterans organizing pneumonia (BOOP)-like interstitial pneumonia after PTU administration for amiodarone-induced thyrotoxicosis. Patient Findings: The patient was a 68-year-old woman who had been treated with amiodarone for chronic atrial fibrillation starting in May 2004. She had been a heavy smoker with a history of hypertension but no dust exposures. In October 2006, amiodarone was stopped after she developed thyrotoxicosis. In January 2007 serum thyroid-stimulating hormone (TSH) was 0.01 mIU/L (0.35-4.94) and free T4 was 17.5 pg/mL (7 to 15). She was initially started on methimazole and then changed to PTU after she developed pruritus. She developed severe dyspnea 9 months after starting PTU. At the time she was also taking warfarin, enalapril, and sotalol. Chest X-ray showed diffuse interstitial peripheral opacities and transbronchial lung biopsy revealed subacute lung injury with organizing pneumonia with hyperplasia of the alveolar type 2 pneumocytes, and characteristics of BOOP-like interstitial pneumonia. Signs and symptoms progressively improved after PTU discontinuation as confirmed at X-ray and computed tomography (CT) scan of the chest and by respiratory function tests. She has been recurrence free for 4 years after stopping PTU. Summary: This woman of Caucasian ancestral origin developed BOOP-like interstitial pneumonia after PTU treatment for apparent amiodarone-induced thyrotoxicosis, with resolution of her lung disease after stopping PTU. Tests for TSH receptor antibodies, thyroid peroxidase antibodies, and antinuclear cytoplasmic autoantibody were negative. Thyroid ultrasound was consistent with thyroiditis without nodules. Conclusions: PTU-associated interstitial pneumonia is not limited to patients of Asian origin or those with autoimmune thyroid disease. PTU must be withdrawn in the presence of respiratory symptoms and documented interstitial pneumonia. X-ray films, CT-scan, respiratory function tests, and lung biopsy are needed to diagnose PTU-induced interstitial pneumonia with certainty and to monitor the evolution of the disease after PTU discontinuation.
|Data di pubblicazione:||2012|
|Titolo:||Propylthiouracil-induced interstitial pneumonia in a caucasian woman with amiodarone-induced thyrotoxicosis|
|Autore/i:||C. Diazzi; G. Brigante; G. Rossi; V. Rochira|
|Digital Object Identifier (DOI):||10.1089/thy.2011.0328|
|Codice identificativo ISI:||WOS:000301041700014|
|Codice identificativo Scopus:||2-s2.0-84857829731|
|Codice identificativo Pubmed:||22313427|
|Citazione:||Propylthiouracil-induced interstitial pneumonia in a caucasian woman with amiodarone-induced thyrotoxicosis / C. Diazzi; G. Brigante; G. Rossi; V. Rochira. - In: THYROID. - ISSN 1050-7256. - STAMPA. - 22(2012), pp. 325-329.|
|Tipologia||Articolo su rivista|
I documenti presenti in Iris Unimore sono rilasciati con licenza Creative Commons Attribuzione - Non commerciale - Non opere derivate 3.0 Italia, salvo diversa indicazione.
In caso di violazione di copyright, contattare Supporto Iris